We do a lot with our lips. Not only do they play a crucial role in the pronunciation of words, but we use them to suck on a straw, kiss, whistle, play musical instruments, blow out birthday candles and more — some of us even rely on them as a point of beauty. Needless to say, getting through the day would be a bit difficult without them. It’s also difficult to manage when your lips aren’t healthy. When lips dry out, become chapped or develop sores, it can be painful, frustrating and unattractive. Some lip conditions are caused by dehydration or infection, but medication can also cause these side effects.
Though not incredibly serious, chapped lips can be a real pain. Then again, acne isn’t much fun either. Accutane is a popular drug that might just clear up your skin, but it comes with several side effects, some of which are rather serious. One of the less dangerous, but still common, side effects is chapped lips. Several other drugs could have a similar impact on your smile. Topical creams containing benzoyl peroxide, Retin-A or salicylic acid, for example, could cause the same dry, chapped lips. If you start taking a new medication and notice that your lips are getting dry and chapped, you should let your doctor know. Often, a little lip balm will fix the problem. However, if it doesn’t clear up and the condition worsens, your physician might be able to find an alternate medicine for you to take.
Developing sores in your mouth and on your lips is another side effect associated with several medications, including intensive rounds of chemotherapy. However, much more common drugs like aspirin and penicillin can have the same results. Unfortunately, once you develop a sore on your lip, it could take several days to go away and they’re not only unsightly — they can hurt. For some relief, try taking a painkiller and holding ice on the sore to numb it.
Any time you start taking a new medication, even vitamins or other supplements, it’s important to be aware of how they affect your body. If you start to notice something not quite right, go to your doctor for a consultation. Dry, overly chapped lips or sores may be considered mild side effects, but that doesn’t mean you should ignore them.